What is Drug-Induced Hair Loss?

Logo or North Atlanta Hair Restoration
drug-induced hair loss

Hair loss is extremely common. When you are suffering with it, though, it can feel like you are the only person in the world struggling with it. It can be a natural part of the aging process for those genetically inclined towards it. Outside of aging, there are several other reasons your hair may be making a swift exit. Hormonal changes in women can trigger temporary hair loss. Pregnancy and menopause are two such times hair loss tends to make an appearance. If your hair style calls for your hair to be pulled tight, you may be in danger of traction alopecia. If you are missing vital nutrients from your diet, you are at risk, too. One reason you might not have considered is pharmaceutical.

Is Your Hair Loss Drug-Related?

Drugs can be a fantastic part of our recovery from illness or maintenance of chronic illness. Every drug, though, has listed side-effects. Unfortunately, hair loss can be among them. If you find yourself with too much hair in your drain and you have a prescription, you may want to have a conversation with your physician. It may be that there are no other options for what you are being treated for…but, there may be another medication that will do as good a job for you, but without the loss of hair. Here are some common types of medications with hair loss as a potential side-effect:

  • Chemotherapy

    – this cancer treatment is a well-known cause of hair loss. It targets rapidly dividing cells, including those in hair follicles.

  • Birth Control

    – we mentioned earlier that hormonal changes can contribute to hair loss in women. Birth control works by affecting the reproductive hormones in women. It isn’t surprising this can have an adverse affect on hair.

  • Steroids

    – again with the hormones. Steroids are natural or synthetic hormones that are used to decrease inflammation. These can potentially affect your follicles.

  • Blood Pressure Medication

    – these can hit doubly hard, as many people have trouble with their blood pressure as they age and are becoming more naturally inclined toward hair loss.

These are but a few of the many types of drugs that may have hair loss as a side-effect. Do NOT stop taking any prescribed medication without consulting your physician. You can find out if hair loss is a side-effect of one of your medications here: https://dailymed.nlm.nih.gov/dailymed/ If you want a medical hair loss consultation, we’d love to speak with you. Call now or use our 24/7 booking app.

 

Call now
Book Free Consult Now

Book an Appointment

All consultations are done by Dr. Danyo personally. You will never be passed on to medical techs.